Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 133, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2018, 6:33 PM CDT for Barton County, Kansas. It was in force for 57 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 6:33 PM CDT (23:33 UTC)
- Expired
- Jun 12, 2018, 7:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:40 PM CDT | HAIL 1 | 4 N Pawnee Rock, KS | |
| Jun 12, 6:45 PM CDT | HAIL 1.25 | 7 Nnw Radium, KS | HALF DOLLAR SIZE. |
| Jun 12, 6:54 PM CDT | HAIL 0.88 | 6 Wsw Great Bend, KS | |
| Jun 12, 7:11 PM CDT | HAIL 0.5 | 1 N Great Bend, KS | |
| Jun 12, 7:15 PM CDT | HAIL 1.75 | Great Bend, KS | MEASURED 1.8 INCHES IN TOWN. REPORT VIA SPC. |
| Jun 12, 7:17 PM CDT | HAIL 1.75 | 1 Nw Great Bend, KS | PREDOMINATELY NICKEL HAIL BUT SOME GOLF BALL SIZED HAIL PRESENT. |
| Jun 12, 7:33 PM CDT | HAIL 2 | 2 Ene Great Bend, KS | ESTIMATED FROM PICTURE NEXT TO A BASEBALL ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
922
WUUS53 KICT 122333
SVRICT
KSC009-130030-
/O.NEW.KICT.SV.W.0133.180612T2333Z-180613T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
633 PM CDT TUE JUN 12 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Barton County in central Kansas...
* Until 730 PM CDT
* At 633 PM CDT, a severe thunderstorm was located over Pawnee Rock,
or 7 miles north of Radium, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Pawnee Rock and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9903 3840 9869 3826 9866 3826 9903
TIME...MOT...LOC 2333Z 297DEG 27KT 3828 9895
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM2 follow-up statements
713
WWUS53 KICT 122340
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
640 PM CDT TUE JUN 12 2018
KSC009-130030-
/O.CON.KICT.SV.W.0133.000000T0000Z-180613T0030Z/
Barton KS-
640 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...
At 640 PM CDT, a severe thunderstorm was located near Pawnee Rock, or
7 miles north of Radium, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Great Bend, Pawnee Rock and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9903 3840 9869 3826 9866 3826 9903
TIME...MOT...LOC 2340Z 295DEG 24KT 3828 9893
HAIL...1.50IN
WIND...60MPH
$$
KETCHAM428
WWUS53 KICT 122358
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
658 PM CDT TUE JUN 12 2018
KSC009-130030-
/O.CON.KICT.SV.W.0133.000000T0000Z-180613T0030Z/
Barton KS-
658 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...
At 658 PM CDT, a severe thunderstorm was located near Great Bend,
moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Great Bend, Pawnee Rock and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9903 3840 9869 3826 9866 3826 9903
TIME...MOT...LOC 2358Z 257DEG 16KT 3833 9887
HAIL...1.50IN
WIND...60MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:23 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 12, 6:23 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 623 PM CDT Tue Jun 12 2018 .SHORT TERM...(This evening through Friday night) Issued at 257 PM CDT Tue Jun 12 2018 Main forecast challenge is convective chances/trends this evening into Wednesday morning. At early afternoon, a stationary front meandered from northeast through central into southwest Kansas. A meso high was situated across southeast Oklahoma. The associated outflow boundary from just south of the Red River in north Texas arched northward to near Gage Oklahoma where it merged into the surface front southeast of DDC. Weak convergence was noted along the stationary front and outflow boundary where diurnal heating has weakened/eroded the inhibition where strong instability with MLCAPE in excess of 4000 j/kg resides. So not surprising most short term models develop some convection around 00z in this area, mainly south of I-70 and west of I-135 through the evening hours. Additional convection may develop overnight across the Flint Hills and parts of southern Kansas as the synoptic front slides south across the area. Another cluster of storms originating from the high Plains could also affect far southern Kansas toward sunrise Wednesday morning. If so, this convection could linger through midday before general subsidence develops in the wake of the associated mesovorticity center. A somewhat cooler, less hot day is anticipated on Wednesday with the early convection and some lingering cloud cover. Another subtle upper shortwave will move across the area late Wednesday night in the moist and increasing southerly return flow with a few late night/early morning storms possible across central Kansas. The rest of Thursday and Friday look hot and dry as the center of the upper ridge shifts gradually east toward the Mississippi Valley. High temperatures approaching or exceeding 100F look likely across central Kansas. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 257 PM CDT Tue Jun 12 2018 A hot and dry pattern looks to prevail across central and eastern Kansas over the weekend with the forecast area positioned between the ridge aloft across the Mississippi and Lower Ohio Valleys and upper trof/low settling in across the western CONUS. A southward moving cold front across the central Plains looks to encounter better low level moisture flux by early next week as perhaps some weak disturbances move over the area. This should provide decent precip/convective chances and somewhat cooler (less hot) temperatures. KED && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 620 PM CDT Tue Jun 12 2018 VFR conditions are expected to dominate the region for most of the TAF period. However, showers and thunderstorms are expected to develop over the next few hours and are likely to affect all terminals this evening. This thunderstorm activity is expected to move through to the east and will likely bring most terminals down to MVFR conditions for short periods of time late this evening and overnight. Most terminals should be done with the thunderstorm activity by mid morning with CNU likely to be holding on to the thunderstorms until mid morning. By this time, all terminals will see VFR conditions return. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 88 71 96 / 60 60 10 10 Hutchinson 68 88 71 97 / 60 50 10 10 Newton 68 86 71 96 / 50 50 10 10 ElDorado 69 87 71 94 / 50 50 10 10 Winfield-KWLD 70 88 71 95 / 60 60 10 0 Russell 67 89 71 99 / 40 30 20 10 Great Bend 68 88 70 98 / 60 40 20 10 Salina 69 89 71 99 / 40 40 20 20 McPherson 68 88 70 97 / 50 40 10 10 Coffeyville 71 88 71 94 / 50 60 10 10 Chanute 70 87 70 93 / 50 50 10 10 Iola 70 86 70 93 / 50 50 10 10 Parsons-KPPF 71 88 71 93 / 50 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...ELM
Hazardous weather outlook, Jun 12, 3:52 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Tue Jun 12 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Tue Jun 12 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widely scattered thunderstorms are possible through early this evening in central Kansas with chances for thunderstorms increasing across south central Kansas by late evening. A few severe storms will be possible capable of hail up to golf ball size and damaging winds to 70 mph. Strong storms and some with locally heavy rainfall can be expected overnight across southern Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may be ongoing early on Wednesday, especially across southern Kansas. A few strong storms and some with locally heavy rainfall will be possible, but widespread severe weather is not expected at this time. There is a slight chance for a thunderstorm Wednesday night into Thursday morning across central Kansas, mainly north of I-70. Severe weather is not expected. Heat indices may climb to around 100 degrees on Thursday afternoon across central Kansas and across much of the area during the afternoon hours on Friday and Saturday. Thunderstorm chances will return across the entire area by early next week. Strong storms and some with locally heavy rainfall can be expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility until about midnight across portions of central and south central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 12, 5:25 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM TSTM WND DMG BUFFALO 37.71N 95.70W
06/12/2018 Wilson KS TRAINED SPOTTER
TREES WERE REPORTED DOWN ACROSS TOWN. SOME LARGE TREES
KNOCKED DOWN. DELAYED REPORT.
0345 AM TSTM WND DMG ALTOONA 37.53N 95.66W
06/12/2018 Wilson KS TRAINED SPOTTER
TREES WERE KNOCKED DOWN ACROSS TOWN. SOME LARGE TREES
WERE KNOCKED DOWN. DELAYED REPORT.
&&
BDKSpecial weather statement, Jun 12, 6:17 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Wichita KS 617 PM CDT TUE JUN 12 2018 KSZ047-130015- Barton KS- 617 PM CDT TUE JUN 12 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Barton County in central Kansas... * Until 715 PM CDT * At 614 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southwest of Great Bend... moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Ellinwood, Pawnee Rock and Great Bend Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3841 9903 3840 9853 3826 9852 3826 9903 TIME...MOT...LOC 2317Z 275DEG 13KT 3829 9887 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:36 PM CDT | Special Weather Statement | ICT | McPherson | 24 min |
| Jun 11, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 63 min |
| Jun 11, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 31 min |
| Jun 11, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno | 61 min |
| Jun 11, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 30 min |
| Jun 11, 10:50 PM CDT | Special Weather Statement | ICT | Marion | 40 min |
| Jun 11, 10:57 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 11, 11:15 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 33 min |
| Jun 11, 11:39 PM CDT | Special Weather Statement | ICT | Marion | 36 min |
| Jun 11, 11:49 PM CDT | Special Weather Statement | ICT | Chase | 26 min |
| Jun 12, 12:00 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 49 min |
| Jun 12, 12:19 AM CDT | Special Weather Statement | ICT | Chase | 41 min |
| Jun 12, 1:03 AM CDT | Special Weather Statement | ICT | Chase | 57 min |
| Jun 12, 1:24 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 66 min |
| Jun 12, 2:13 AM CDT | Special Weather Statement | ICT | Greenwood | 32 min |
| Jun 12, 2:25 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 65 min |
| Jun 12, 2:48 AM CDT | Special Weather Statement | ICT | Montgomery, Neosho, Wilson | 27 min |
| Jun 12, 2:58 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Jun 12, 3:16 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 59 min |
| Jun 12, 3:27 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Labette, Montgomery | 48 min |
| Jun 12, 6:17 PM CDT | Special Weather Statement | ICT | Barton | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.